Alert archive / Texas / Flash Flood Warnings in 2008
Flash Flood Warning 38, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Sep 14, 2008, 10:40 AM MDT for El Paso County, Texas. It was in force for 80 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 14, 2008, 10:40 AM MDT (16:40 UTC)
- Expired
- Sep 14, 2008, 12:00 PM MDT
- In force
- 80 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County El Paso County, TX
The radar
The El Paso radar (KEPZ), 51 km from the middle of the area, began a volume at 16:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 14, 10:40 AM MDT | FLASH FLOOD | Horizon City, TX | SO REPORTED WATER COVERING HORIZON BLVD. ONE HOME WITH WATER IN IT...LOTS OF DEBRIS ON ROADWAYS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 4.7 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 88 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 1928 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KEPZ 141640
FFWEPZ
TXC141-141800-
/O.NEW.KEPZ.FF.W.0038.080914T1640Z-080914T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
1040 AM MDT SUN SEP 14 2008
THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL EL PASO COUNTY IN SOUTHWEST TEXAS...
THIS INCLUDES THE CITIES OF...SOCORRO...SAN ELIZARIO...
* UNTIL NOON MDT/100 PM CDT/
* AT 1031 AM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HORIZON
CITY AND SPARKS
CONTINUED RAINFALL IN AND TO THE EAST OF HORIZON CITY AND EXCESSIVE
RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. RADAR INDICATES
SOME AREAS HAVE RECEIVED FROM 2.5 TO 2.75 INCHES OF RAIN I THE LAST AREA.
HORIZON BOULEVARD NEAR INTERSTATE 10 IS IMPASSABLE AT THIS TIME AND
THERE ARE REPORTS OF WATER IN HOUSES.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 3182 10606 3153 10604 3154 10628 3158 10631
3160 10631 3164 10635 3178 10634
$$
20 NOVLANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 2:52 AM MDT, 7 hours 48 minutes earlier.
Area forecast discussion, Sep 14, 2:52 AM MDT, 7 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 252 AM MDT SUN SEP 14 2008 .SYNOPSIS... A WEAK COLD FRONT WILL MOVE ACROSS THE AREA TODAY. TEMPERATURES WILL BE SLIGHTLY COOLER. MOISTURE IS LIMITED OVER THE REGION BUT A FEW STORMS MAY DEVELOP ALONG THE FRONTAL BOUNDARY TODAY AS IT PUSHES WEST. FOR THE UPCOMING WEEK HIGH PRESSURE WILL BUILD OVER THE REGION. THIS FEATURE WILL BRING FURTHER DRYING MONDAY THROUGH THURSDAY AND SQUELCH STORM CHANCES. TO END THE WEEK A BIT OF MOISTURE WORKS BACK INTO THE AREA WITH A WEAK UPPER LEVEL TROUGH. SLIGHT CHANCES FOR SHOWERS AND THUNDERSTORMS WILL RETURN FOR NEXT WEEKEND. && .DISCUSSION... WATCHING SATELLITE AND RADAR THIS MORNING AS A BACKDOOR COLD FRONT BEGINS PUSHING UP AGAINST THE SACRAMENTO MOUNTAINS. DEEPER MOISTURE RESIDES TO OUR EAST AND OVER OUR FAR EAST ZONES. THE BOUNDARY PLOWING UNDER THE MOISTURE IS CREATING THE LIFT NECESSARY TO GENERATE THUNDERSTORMS OVER THE E PLAINS OF NM NEAR ROSWELL. MODELS INDICATE THAT SHOWERS AND THUNDERSTORMS WILL MOVE OVER THE EASTERN ZONES THIS MORNING WITH THE FRONTAL PASSAGE. HAVE KEPT THOSE CHANCES IN THE FORECAST. AS THE FRONT PUSHES WEST ACROSS THE CENTRAL LOWLANDS OF THE CWFA AND INTO THE WESTERN MOUNTAINS IT WILL ENCOUNTER LESSER MOISTURE LEVELS. THUS EXPECT LOWER STORM CHANCES AND MORE ISOLATED COVERAGE FOR THE AFTERNOON HOURS OVER THESE AREAS. WILL KEEP SOME SLIGHT POPS FOR THE WESTERN ZONES INTO THE EVENING HOURS AND THEN END ALL CHANCES BY MIDNIGHT. TODAYS TEMPS WILL BE COOLER BY A FEW DEGREES AND WINDS WILL BE NEAR BREEZY FROM THE EAST. MONDAY HIGH PRESSURE ALOFT BUILDS OVER THE GREAT BASIN PUTTING THE CWFA UNDER A DRY CONTINENTAL FLOW AT MID LEVELS. HIGH PRESSURE ALSO SETTLES IN FROM THE EAST AT THE SURFACE. BOTH OF THESE FEATURES DRAW IN CONTINENTAL AIR AND SWEEP MOISTURE OUT OF THE AREA...HOLDING IT TO OUR SOUTH THROUGH MOST OF THE WORK WEEK. PWS WILL DROP BELOW .75 TODAY AND NEAR .50 FOR MONDAY THROUGH AT LEAST THURSDAY. THIS WILL ALLOW FOR A DRY FORECAST FOR THOSE DAYS WITH ONLY A MENTION OF MOUNTAIN STORMS FOR MONDAY. TEMPERATURES WILL RUN BELOW NORMAL TODAY AND MUCH OF THE WEEK WITH LOWLANDS SEEING LOW 80S EARLY IN THE WEEK...WARMING TO MID 80S LATE IN THE WEEK. WILL HAVE TO WATCH FOR MOISTURE CREEPING BACK IN THURSDAY THROUGH THE WEEKEND. LATEST GFS MODEL RUN SHOWS UPPER-LEVEL LOW PRESSURE BUILDING OVER THE AREA SHOVING THE RIDGE OUT. WILL HAVE TO BEGIN ADDING POPS TO THE MOUNTAIN AREAS FRIDAY...MAYBE THURSDAY. && .AVIATION...VALID 14/1200Z-15/1200Z VFR CONDTS MOST MOST AREAS. A SURFACE BACKDOOR COOL FRONT WILL PUSH INTO AND ACROSS THE REGION TODAY. THE MAIN IMPACTS WITH THIS PASSAGE WILL BE EAST OF THE RIO GRANDE. EXPECT CLOUDS LOW- AND MID- LEVEL CLOUDS TO DEVELOP AND MOVE S AND W THIS MORNING OVER AREAS EAST OF THE RIO GRANDE. AREA MTN TOPS POSSIBLY OBSCURED. WIND SHIFTS TO THE E AND NE AND STRENGTHENING TO 15-25 MPH. ISOLATED THUNDERSTORMS AND SHOWERS ALSO POSSIBLE. ISOLATED AREAS OF MVFR AND POSSIBLY IFR NEAR STORMS. STORM CHANCES WILL SHIFT WEST TOWARD DMN IN THE AFTERNOON. && .FIRE WEATHER... FOR TODAY A BACKDOOR SURFACE FRONT WILL PUSH INTO AND ACROSS THE AREA. IT WILL FIRST MOVE THROUGH THE SACRAMENTO MOUNTAINS EARLY IN THE MORNING AND THEN INTO THE SOUTHERN DESERTS AND THE GILA LATER IN THE AFTERNOON. THIS BOUNDARY WILL PRODUCE NEAR BREEZY TO BREEZY WINDS SHIFTING TO THE EAST TODAY. LOW LEVEL MOISTURE REMAINS IN PLACE BUT THE UPPER LEVELS ARE DRY. THIS WILL LIMIT STORMS OVER THE REGION...BUT SLIGHT CHANCES FOR STORMS WILL ACCOMPANY THE FRONTAL PASSAGE AS IT MOVES WEST ACROSS THE AREA TODAY. FOR THE WEEK AHEAD...WEAK HIGH PRESSURE ALOFT WILL BUILD OVER THE FOUR CORNERS BY MID WEEK. THIS WILL HELP TO FURTHER DRY THE AIRMASS IN PLACE OVER OUR AREA. SUBSIDENCE ALOFT WILL WORK TO SUPPRESS THUNDERSTORM ACTIVITY. GENERALLY LIGHT WINDS ARE EXPECTED BUT LOW LEVEL MOISTURE LEVELS WILL BE LOWER. LATE IN THE WEEK AN UPPER LEVEL TROUGH IS PROGED TO PASS OVER THE REGION. SLIGHT CHANCES FOR STORMS WILL RETURN WITH THIS SYSTEM AS MOISTURE MOVES BACK OVER WITH THE TROUGH. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 82 60 81 58 82 / 20 0 0 0 0 SIERRA BLANCA TX 78 56 76 52 77 / 20 0 0 0 0 LAS CRUCES 82 58 80 55 81 / 20 0 0 0 0 ALAMOGORDO 81 57 79 53 80 / 20 0 0 0 0 CLOUDCROFT 61 37 61 35 62 / 20 0 10 0 0 TRUTH OR CONSEQUENCES 80 56 79 55 81 / 10 0 0 0 0 SILVER CITY 74 51 75 48 77 / 20 20 10 0 0 DEMING 82 56 80 54 81 / 10 20 0 0 0 LORDSBURG 83 56 81 55 82 / 10 20 0 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 14 / BIRD
Hazardous weather outlook, Sep 13, 11:16 AM MDT, 23 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1116 AM MDT SAT SEP 13 2008 NMZ022>025-030>032-TXZ055-056-141730- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 1116 AM MDT SAT SEP 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ISOLATED THUNDERSTORM WILL REMAIN OVER AREA MOUNTAINS TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A WEAK COLD FRONT WILL MOVE ACROSS THE AREA SUNDAY. THE FRONT MAY BE THE FOCUS FOR THUNDERSTORMS. THE THUNDERSTORM THREAT SHOULD DIMINISH BY LATE EVENING. THE REST OF THE WEEK LOOKS SUNNY...WARM AND DRY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Sep 14, 9:27 AM MDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 927 AM MDT SUN SEP 14 2008 TXZ055-141730- EL PASO- INCLUDING THE CITY OF...EL PASO 927 AM MDT SUN SEP 14 2008 ...THUNDERSTORMS ARE DEVELOPING OVER EL PASO COUNTY... A WEAK BACKDOOR COLD FRONT FROM THE EAST HAS MOVED INTO OUR AREA EARLY THIS MORNING...AND IS SETTING OFF SOME THUNDERSTORM ACTIVITY OVER EL PASO COUNTY. THESE STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN..SMALL HAIL...WIND GUSTS OF 40 TO 45 MPH...AND OCCASIONAL CLOUD TO GROUND LIGHTNING. THESE STORMS ARE MOVING GENERALLY TO THE NORTH AROUND 10 TO 15 MPH. KEEP AN EYE TO THE SKY IF YOU HAVE OUTDOOR ACTIVITIES PLANED OVER THE NEXT COUPLE OF HOURS. 20 NOVLAN
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 9:59 AM MDT | Areal Flood Advisory | EPZ | El Paso | 2 hr |
Nearby
Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.